survival-doctor-ad-stabbed
My Family Doctor Blog

Google search



Free Health Newsletter

free-health-newsletterThank you for visiting! You can sign up for our free monthly newsletter here. You'll get the latest articles, with tips and insights from doctors, registered dietitians and more.

We never spam or share your email address.

Click here to read previous newsletters.

Why and When to Taper Medicine: Sometimes, cold turkey is dangerous, as this doctor explains.

When stopping medications, a little planned procrastination may save your health.

by Addie Onsanit, M.D.

Woman holding clockQ: I've been on warfarin sodium. My doctor has now said I can stop taking the medication. I’ve heard from others that you should not stop taking this medication abruptly, but should go off it gradually. The doctor said nothing about that. Should I just stop?

—Bob, Colorado

ANSWER: Several medicines have well-known withdrawal syndromes and some even have rebound effects. But in general, blood thinners like warfarin are on/off meds. When your physician says you can stop them, most likely, you don’t need to worry about tapering off. (But always ask questions if you’re not sure.)

Some other medications, such as antidepressants and blood-pressure meds, do need a tapering schedule. Sometimes docs will taper them over two weeks, from 75 percent of the dose to 50 percent, 25 percent and 0. But this depends on several factors: how long you’ve been on the med, what dose you’re on, your age and what other meds you’re taking. So, as with the rest of your health care, there’s no one formula, and your physician will tailor a schedule that’s just right for you.

By the way, please never discontinue a medicine without asking your doctor. For example, if you immediately stop antidepressants, you can experience extreme symptoms, such as depression or anxiety, that are worse than what you’re trying to treat. And your blood pressure can go sky high if you abruptly stop medicine for it. Sporadically taking other medications, such as ones for diabetes and your thyroid, means your body never reaches the right balance and you run into other issues.

So, if the cost is too much or the side effects are unbearable, please discuss alternatives with your doctor. Your health is too important to let things go untreated.


ADDIE ONSANIT, M.D., is a board-certified internal-medicine physician in Virginia who focuses on medical education.

Get updates on new articles with our free newsletter!
Article last updated and/or approved: September 2009.

Share/Save/Bookmark
Comments (0)add comment

Write comment
smaller | bigger
 

busy
 
© My Family Doctor 2014.
Magazine Publishing Website Design and Digital Magazine Media Solutions for Publishers